Coumadin Administration and Monitoring Errors in the Nursing Home Setting

| No Comments | No TrackBacks

A recent Clinical Research Study entitled "The Safety of Warfarin Therapy in the Nursing Home Setting" published in the American Journal of Medicine, Volume 120, No. 6 (June 2007) examined the preventability of adverse warfarin (also known as Coumadin) events in the nursing home setting.  This study concluded that the use of warfarin (Coumadin) "in the nursing home setting presents substantial safety concerns for patients.  Adverse events associated with warfarin therapy are common and often preventable in the nursing home setting.  Prevention strategies should target the prescribing and monitoring stages of warfarin management."   

Coumadin (generic name: warfarin) is an anticoagulant, or blood thinning medication, that is prescribed to many nursing home patients who are at risk for developing blood clots that could result in heart attacks or strokes.  It is a very powerful drug that is also still used as rat poison and requires careful monitoring in humans.  In our practice, we have seen the devastating results when nursing homes fail to take the proper steps to ensure that their residents receive proper administration and/or monitoring of their Coumadin therapy. 

Patients taking Coumadin require periodic blood samples to measure their clotting time, or INR (International Normalized Ratio), and may require periodic adjustments of their daily dosage of Coumadin in order to ensure that their blood remains within their predetermined therapeutic range.  The physician overseeing a patient's Coumadin therapy will set a target INR range usually between 2.0 to 3.0.  Patient's with mechanical heart valves may require target INR in the range of 2.5 to 3.5.    

If a patient takes too much Coumadin, they can suffer life-threatening complications due to excessive bleeding.  If a patient takes too little, their blood will clot and they can suffer a heart attack or stroke. 

The nursing home staff must ensure that the resident takes the appropriate dosage and receives regular INR testing.  The nursing home staff must also ensure that the doctor overseeing the care timely receives the testing results, and is immediately made aware of all significant changes in the patient's condition.  In the event that the physician cannot be reached, residents experiencing significant changes in condition should be transported to a hospital immediately.

The nursing home staff must also ensure that patients taking Coumadin are provided with the appropriate diet because some foods interact with the drug.  Many commonly used medications such as antibiotics also interact with Coumadin.  Additionally, the nursing home staff must institute and implement fall precautions because residents taking Coumadin may have increased bleeding risk.

Ultimately, Coumadin administration and/or monitoring errors may be avoidable so long as nursing homes develop and implement policies and protocols aimed at: (1) ensuring that the resident receives proper INR testing, and that the results are timely analyzed and acted upon; and (2) ensuring there is a clear flow of information provided to all health care providers (especially the prescribing doctor) who interact with the resident.

Please feel free to contact the nursing home neglect lawyers at Dever & Feldstein, LLC at (888) 825-9119 for a free consultation if you believe that a family member or loved one has sustained serious injury or wrongful death as a result of Coumadin administration and/or monitoring errors, bed sores (also known as pressure sores or decubitus ulcers), dehydration/malnutrition, nursing home falls, elder abuse or elder neglect.

No TrackBacks

TrackBack URL: http://www.marylandnursinghomelawyer.net/mt/mt-tb.cgi/25

Leave a comment

About this Entry

This page contains a single entry by David Feldstein published on October 2, 2009 9:54 AM.

Nursing Home Injuries Caused By Fellow Residents was the previous entry in this blog.

Nursing Home Bed Sores / Pressure Sores / Decubitus Ulcers Resulting In Death -- Sample Corporate Designee Deposition Notice is the next entry in this blog.

Find recent content on the main index or look in the archives to find all content.